Long-Term Care

Trainer’s tip: Recognizing the signs and symptoms of pseudomembranous colitis

LTC Nursing Assistant Trainer, December 30, 2010

Pseudomembranous colitis can be difficult to diagnose, developing several weeks or months after an antibiotic is completed. The resident will experience sudden, explosive, severe, foul-smelling, watery diarrhea. Unfortunately, the damage has already been done, and stopping the antibiotic will not stop the diarrhea. Stools may be so frequent and severe that the resident rapidly becomes dehydrated and develops a serious electrolyte imbalance. Signs and symptoms to be aware of include:

  • Cramping and colicky pain in the lower abdomen; this may begin several days before the diarrhea starts
  • Fever
  • Mucus, pus, or blood in the stool
  • Abdomen very tender to the touch
  • In severe cases, low blood pressure and signs of shock, which develop rapidly

This is an excerpt from the HCPro book, The Long-Term Care Nursing Desk Reference, Second Edition, by Barbara Acello, MS, RN.

Most Popular